Missouri, 2003

Lightning Strike in Missouri, July 28, 2003

July 28, 2003 · NWS LSX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 28, 2:30 AM CST, 1 hour earlier.

Area forecast discussion, Jul 28, 2:30 AM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CDT MON JUL 28 2003

.DISCUSSION...
BEEN SITTING HERE WATCHING THE RADAR AND LOOKING AT MODEL DATA SINCE
1100 PM LAST NIGHT...AND STILL DONT HAVE A REALLY GOOD FEEL FOR HOW
THE PRECIPITATION IS GOING TO DEVELOP/MOVE THROUGH THE CWFA TODAY.
THERE JUST DOESNT SEEM TO BE ANYTHING...ANY MAGIC BULLET...TO
REALLY INDICATE EXACTLY WHERE THIS RAIN IS GOING TO GO TODAY.

THAT BEING SAID THERE ARE SOME CLUES TO BE HAD IN THE MODEL DATA.
850MB MOISTURE ADVECTION/CONVERGENCE SEEMS TO BE WHATS DRIVING THE
PRECIPITATION CURRENTLY.  THIS IS SHOWING UP PRETTY WELL IN BOTH THE
RUC AND THE 00Z ETA.  ALSO...WEAK SHORT WAVE ENERGY IS DROPPING
SOUTHEASTWARD OUT OF THE HIGH PLAINS INTO IOWA AT THIS TIME AT
AROUND 500MB.  THIS COULD ALSO HELP TO ENHANCE AND KEEP
PRECIPITATION GOING TODAY.  VERY WEAK SURFACE CONVERGENCE IS ALSO
APPARENT ALONG THE OLD FRONTAL BOUNDARY WHICH IS STRETCHING
EAST-WEST THROUGH CENTRAL MISSOURI.  RUC AND ETA DONT MOVE THIS
FRONT AT ALL UNTIL THIS AFTERNOON...AND THIS COULD BE A SOURCE FOR
ADDITIONAL CONVECTIVE DEVELOPMENT TODAY.  THE 850MB FORCING WEAKENS
AS THE DAY GOES ON AS WINDS VEER NORTHERLY AND THE FRONT FINALLY
BEGINS MOVING SOUTH.  WOULD THINK THIS WOULD TEND TO SHUT DOWN
PRECIP UP NORTH AND FIRE IT OFF ALONG THE FRONT THIS AFTERNOON.
THEORETICALLY...

AFTER THIS FRONT MOVES THROUGH THIS EVENING...ANOTHER STRETCH OF
QUIET AND SEASONABLY MILD WEATHER SHOULD BE IN STORE FOR THE CWFA.
WE SHOULD SEE GRADUALLY DROPPING DEWPOINTS AND AFTERNOON HIGHS IN
THE MID 80S JUST ABOUT EVERYWHERE.  MOS GUIDANCE WAS VERY CONSISTENT
AND THE NUMBERS VARIED LITTLE FROM MODEL TO MODEL.  USED A
COMBINATION OF MOS AND 850MB TEMPS FOR HIGHS...ACTUALLY DIDNT STRAY
TOO FAR FROM GUIDANCE.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

CARNEY
Hazardous weather outlook, Jul 27, 5:20 AM CST, 22 hours 10 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
620 AM CDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE INTO NORTHERN MISSOURI THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE COLD
FRONT THIS AFTERNOON AND TONIGHT.  WIDESPREAD SEVERE WEATHER FROM
THESE STORMS IS NOT EXPECTED ALTHOUGH SOME OF THE STORMS MAY BE
QUITE STRONG IN THE HOT AND HUMID AIRMASS SOUTH OF THE COLD FRONT.
THERE IS THE POTENTIAL FOR HEAVY RAIN WITH THE THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA ON MONDAY AND MONDAY
EVENING AS THE COLD FRONT CONTINUES TO MOVE SLOWLY SOUTHWARD THROUGH
THE AREA.  AGAIN...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM
THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Marion

When
July 28, 3:30 AM CST
Where
Marion County, Hannibal
Reported by
NEWSPAPER
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

A lightning strike at a substation knocked out power to about 6000 homes in Hannibal.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376789.